Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 189, NWS Atlanta, GA

May 18, 2006DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2006, 5:23 PM EDT for DeKalb County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2006, 5:23 PM EDT (21:23 UTC)
Expired
May 18, 2006, 5:42 PM EDT
In force
19 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 182124
SVRFFC
GAC089-182200-
/O.NEW.KFFC.SV.W.0189.060518T2123Z-060518T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR CHAMBLEE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONE
  MOUNTAIN...DUNWOODY...DRUID HILLS...DORAVILLE...CLARKSTON AND
  CHAMBLEE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424

$$
2 follow-up statements
000 
WWUS52 KFFC 182136
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT THU MAY 18 2006

GAC089-182200-
/O.CON.KFFC.SV.W.0189.000000T0000Z-060518T2200Z/
DEKALB GA-
536 PM EDT THU MAY 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN DEKALB COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR STONE MOUNTAIN...MOVING EAST AT 45 MPH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424

$$
000 
WWUS52 KFFC 182142
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT THU MAY 18 2006

GAC089-182152-
/O.CAN.KFFC.SV.W.0189.000000T0000Z-060518T2200Z/
DEKALB GA-
542 PM EDT THU MAY 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEKALB COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN DEKALB COUNTY AND 
SEVERE WEATHER IS NO LONGER EXPECTED.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 18, 3:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT THU MAY 18 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)

THE UPPER LEVEL LOW CONTINUES ROTATING OVER THE GREAT LAKES REGION
THIS AFTERNOON. A GENERALLY DRY COLD FRONT ALONG THE TENNESSEE/
GEORGIA BORDER WILL CONTINUE MOVING SOUTH THROUGH GEORGIA THIS
AFTERNOON AND TONIGHT. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED
IN NORTHEAST GEORGIA.  REMNANTS OF BOUNDARY ON FRIDAY MAY PROVIDE
ENOUGH LIFT TO DEVELOP A FEW THUNDERSTORMS IN THE NORTHERN ZONES
AGAIN FRIDAY. MODELS A BIT UNCERTAIN ABOUT SATURDAY...LOOKS LIKE
MOISTURE DRIES UP SOME...BUT REMAINS OF SURFACE FRONT MAY TRIGGER
A FEW THUNDERSTORMS. HAVE LEFT LOW CHANCE POPS ACROSS THE NORTH.
TEMPERATURES GRADUALLY WARMING DURING THE SHORT TERM.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
GENERAL PATTERN REMAINS THE SAME UNTIL MID WEEK AS WESTERN RIDGE
BEGINS TO WEAKEN. A FRONTAL BOUNDARY MAY STALL JUST TO OUR NORTH
BUT MAY START TO PUSH SOUTHWARD BY THE END OF THE PERIOD. HAVE
KEPT FORECAST GENERALLY THE SAME.

.FIRE WEATHER...DRY FUELS HAVE COMBINED WITH WIND GUSTS TO 25 MPH
OR GREATER IN ADVANCE OF THE COLD FRONT THIS AFTERNOON. DRY FUELS
WILL LIKELY COMBINE WITH LOW RELATIVE HUMIDITIES NEAR 25 PERCENT
ON FRIDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO GO WITH THE RED FLAG
WARNING YET. WILL GO WITH FIRE WEATHER WATCH NOW AND LEAVE WARNING
DECISION FOR THE MIDNIGHT SHIFT TO REVIEW WITH NEWER MODEL DATA.

&&

.AVIATION...
AFTER A FEW SHOWERS AROUND THIS EVENING...ATMOSPHERE SHOULD DRY OUT
OVERNIGHT WITH PERHAPS ONLY A FEW LINGERING STRATOCU AROUND HERE AND
THERE. INVERSION WILL SET UP AND WINDS WILL BE ABLE TO DECOUPLE
SOMEWHAT...BUT DO NOT EXPECT FOG FORMATION DUE TO LACK OF MOISTURE.
WINDS MAY BE AN ISSUE AGAIN TOMORROW MUCH LIKE TODAY...GUSTY OUT OF
THE WEST NORTHWEST...BUT OTHERWISE NOTHING SIGNIFICANT IN THE WAY OF
CLOUDS. FOR THE MOST PART...THE FRONTAL PASSAGE SHOULD BE DRY. MAY
SEE AN INCREASE IN MOISTURE ESPECIALLY IN MIDLEVELS TOWARD THE END
OF THE PERIOD...BUT STILL LITTLE IMPACT ON THE TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         51  77  61  86 /   0   5  20   5
ATHENS          50  81  57  87 /   5   5  20   5
GAINESVILLE     49  75  57  86 /  10  20  40  20
ROME            48  79  56  86 /  10  20  40  10
COLUMBUS        54  87  64  92 /   0   0  10   5
MACON           53  85  59  93 /   0   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN...
BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
GLASCOCK...GREENE...GWINNETT...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...
JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MUSCOGEE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

16/TDP
Hazardous weather outlook, May 18, 11:00 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 18 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
NORTH GEORGIA.

.SYNOPSIS...
A WEAK UPPER SHORTWAVE ROTATING AROUND A LARGE LOW PRESSURE SYSTEM
OVER THE NORTHEASTERN U.S. WILL SWEEP ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL MOVE INTO FAR
NORTH GEORGIA THIS AFTERNOON...DROPPING INTO SOUTH GEORGIA
OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM DEVELOPMENT WILL BE CLOUD
TO GROUND LIGHTNING STRIKES. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE NORTH OF A CARROLLTON TO ATHENS LINE THIS AFTERNOON THROUGH
TONIGHT.

.DISCUSSION...
INSTABILITY INDICES BECOME MARGINALLY UNSTABLE THIS AFTERNOON WITH
CAPE AROUND 500 LIFTED INDICES AROUND MINUS 1 TO MINUS 2. THE MAIN
LIMITING FACTOR FOR NORTH GEORGIA WILL BE THE LACK OF MOISTURE
ACROSS THE AREA...SO ONLY ISOLATED THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY...THEN AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 18, 4:29 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT THU MAY 18 2006

GAZ031-182100-
429 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN PAULDING COUNTY
UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASWELL...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL... AND WIND
GUSTS TO 45 MPH AS IT MOVES ACROSS NORTHERN PAULDING COUNTY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASWELL AND NEW
HOPE.
Special weather statement, May 18, 5:03 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU MAY 18 2006

GAZ034-045-182130-
503 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN NORTH DEKALB AND
SOUTH GWINNETT COUNTIES UNTIL 530 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DUNWOODY...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTHERN DEKALB COUNTY INTO SOUTHERN GWINNETT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE DORAVILLE...NORCROSS AND LILBURN.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 18, 5:14 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT THU MAY 18 2006

GAZ033-182130-
514 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN FULTON COUNTY
UNTIL 530 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SANDY SPRINGS...NEAR
VININGS...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTH ATLANTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:17 AM EDTRed Flag WarningFFCBaldwin, Barrow, Bibb, Bleckley, Butts, Carroll and 63 more9 hr
May 18, 3:15 PM EDTFire Weather WatchFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 39 more12 hr
May 18, 4:17 PM EDTSevere Thunderstorm WarningFFCPolk28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.